Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 75, NWS Tallahassee, FL

March 15, 2012Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 15, 2012, 4:26 PM CDT for Gulf County, Liberty County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 4:26 PM CDT (21:26 UTC)
Expired
Mar 15, 2012, 5:00 PM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gulf County, FL, Liberty County, FL

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 4:28 PM CDTHAIL 1Wewahitchka, FLHAIL SIZES AROUND WEWAHITCHKA RANGED FROM DIME TO QUARTER SIZE AT THE DOLLAR GENERAL STORE AND EXPRESS LANE STORE. RANDYS DISCOUNT STORE ESTIMATED DIME TO NICKEL AND DAVID RICHS IGA GROCERY STORE ESTIMATED MARBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS52 KTAE 152126
SVRTAE
FLC045-077-152200-
/O.NEW.KTAE.SV.W.0075.120315T2126Z-120315T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN LIBERTY COUNTY IN FLORIDA...
  NORTHERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 500 PM CDT/600 PM EDT/

* AT 424 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEWAHITCHKA...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  DALKEITH AND HONEYVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2995 8518 3006 8532 3018 8518 3010 8509
TIME...MOT...LOC 2126Z 038DEG 10KT 3008 8520

$$

38-GODSEY
1 follow-up statement
928 
WWUS52 KTAE 152139
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
439 PM CDT THU MAR 15 2012

FLC045-077-152200-
/O.CON.KTAE.SV.W.0075.000000T0000Z-120315T2200Z/
GULF FL-LIBERTY FL-
439 PM CDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT/600 PM EDT/ FOR EXTREME SOUTHWESTERN LIBERTY AND NORTHERN GULF
COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HONEYVILLE...MOVING SOUTHWEST AT 10 MPH.

AT 437 PM CDT...THE PUBLIC REPORTED HALF INCH SIZE HAIL IN 
WEWAHITCHKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2995 8518 3006 8532 3018 8518 3010 8509
TIME...MOT...LOC 2138Z 038DEG 10KT 3007 8523

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:28 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 15, 1:28 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM EDT Thu Mar 15 2012

.SYNOPSIS...A broad upper level ridge remains in place across the
Southeast with the axis west of the forecast area. Weak impulses are
moving through the ridge across the Mid South. Surface analysis
shows high pressure centered off the Carolina coast ridging westward
across the Gulf states. Satellite shows a well developed Cu field
across the area with the sea breeze front easy to pick out just
inland from the FL Big Bend coastline. Area radars are quiet as of
18Z, but that is not expected to last too much longer. Temps are
rising through the lower 80s on the way to mid to upper 80s inland
from the coast.

&&

.NEAR TERM (THROUGH TONIGHT)...
Main concern for 00z-06z period will be possibility of strong to
severe storms. With cool H5 temps around -18C, NWLY steering flow,
and vort moving ewd across nrn AL/GA, chance for strong to isold
severe storms. HI RES NM4 model run and CORFIDI vectors imply that
convection moving from NW-SE. ARW and WRF and local confidence tool
less bullish (latter as expected given super dry GFS model), but
they were also less bullish for last nights event. Will go with
40-0% NW-SE POPS until late eve.

Main concern for 06Z-12z period is potential for dense fog. With
calm to very light onshore flow, few clouds, min temps around 60 and
dew points in the low to mid 60s at coast and upper 50s inland,
ideal scenario setting for fog, at last some dense. Question is
where and how widespread will be dense fog. notable model
discrepancies. GFS with widespread dense fog all but coastal
sections, NARRE with dense fog Wrn third of CWA, conversely, local
confidence fog tool and SREF focus on Ern counties while NM4 largely
devoid of fog. believe that areas to widespread fog likely with
locally dense fog best bet ern counties and away from the coast and
will play it that way. Will insert AREAS of dense fog over ern
counties, areas of fog over Cntrl and patchy fog ern areas and ern
most nearshore waters aft 08Z.

.SHORT TERM (FRIDAY THROUGH SATURDAY NIGHT)...
Not too much change is expected by tomorrow. We will still be just
to the east of the upper ridge axis keeping the area in a NW flow
regime. Mid level lapse rates will still be pretty steep on the
order of 7 deg C/km. 500-mb temps will hold around -16C with 850-mb
temps around -12C. Therefore, low level lapse rates will also be
quite unstable. Scattered TS will develop during the afternoon and
the aforementioned thermodynamic profiles would support a hail
threat. The greatest convective coverage will be across the northern
zones which will be closer to a surface trough that will poke into
the ridge across central portions of AL and GA. These areas will
also be nearer to the weak upper level forcing associated with
impulses moving over the top of the ridge. Corfidi vectors show that
the storms will then propagate southeastward across the forecast
area. Our PoP forecast ranges from 50 north of an ABY-DHN line to 20
near the Big bend Coast. This is generally closer to the higher end
of the guidance suite per latest trends. Guidance has also been too
cool with max temps during this heat wave and we went a few degrees
above it with mid to upper 80s expected across most inland areas.
the sea breeze will keep coastal areas in the 70s.

Friday night, conditions once again appear favorable for at least
some fog formation. We kept it patchy in most areas. Hi-res guidance
and SREF probs appear to favor the western areas, so we hit the fog
a little harder across the Panhandle and Southeast AL.

Not too much changes for Saturday, except that mid level temps warm
a couple of degrees leading to lower lapse rates. Therefore, the
threat for large should diminish somewhat. PoPs will trend from 40
northeast to 10 along the FL coast. Temps will be similar to the the
previous few days.

.LONG TERM (SUNDAY THROUGH NEXT THURSDAY)...
Not a whole lot has changed on the forecast reasoning for the long
term period from this time last night. Global models still favor a
highly amplified flow pattern across the CONUS from the weekend into
early next week. This will feature a deep trough across the western
US, with a ridge axis prominently stretched from the eastern Gulf of
Mexico into Ontario and Hudson Bay. The 15.00z runs of the ECMWF and
GFS maintain excellent agreement on the synoptic pattern with less
than 30 meters of 500mb height variation between the two model
solutions. This continues to lend high confidence to the extended
forecast, at least with respect to temperatures and approximate
position of surface pressure features.

It looks like our stretch of very warm weather will reach a peak
sometime this weekend. 500mb heights rise from about 5800m Friday
evening to 5840m Sunday afternoon before leveling off and slowly
decreasing into the next work week. Similarly, over the same time
frame, the 1000-500mb thicknesses rise about 50m before falling
back on Monday-Tuesday. As such, mid-80s highs were included for
Sunday with things falling back more into the low-80s to around 80
degrees on Monday and Tuesday. As we saw yesterday (3/14) the
models have had a cool bias of about 2-3 degrees in the current
pattern. Given there is expected to be little/slow change over
much of the forecast period, we can probably expect a similar bias
to extend into the long term period. For this reason, forecast
highs are generally a degree or two higher than guidance through
Tuesday.

Slight chance PoPs were maintained on Sunday afternoon as more
isolated, diurnally-driven showers and storms will be possible.
Models are reluctant to show a surge of drier air on Monday and
Tuesday as was depicted last night, and therefore it's possible
there could be some isolated showers continuing beyond Sunday.
Given uncertainty, we went with silent 10% PoPs for now. Beyond
that, the ECMWF and GFS show the deep western trough evolving to a
large cutoff low over the Ozarks & Mid South. This would bring
more formidable rain chances into our area later in the week.

&&

.MARINE (TONIGHT THROUGH TUESDAY)...
High pressure will remain parked along the northern Gulf coast into
early next week keeping winds and seas low. Winds will be primarily
our of the east, with sea breezes veering the nearshore winds to
onshore each afternoon. No headlines are expected through the
weekend. The gradient will begin to tighten up a bit by Monday
when we will finally begin to see a slight increase in winds and
seas.

&&

.AVIATION (THROUGH 18Z FRIDAY)...
Isolated to scattered thunderstorms are expected to move NW-SE and
persist into the late evening hours, especially impacting DHN and
ABY with MVFR and even brief IFR vsbys/cigs in any heavy rain or
storms. cant discount gusty low level winds. Will go with TEMPO for
TSRA late eve for those sites. After 06z, near ideal conditions
begin to set up for fog and expect MVFR vsbys setting up away from
coast becoming IFR towards sunrise especially VLD and TLH and these
conditions should linger into 9-10 AM. Then VFR rest of period.

&&

.FIRE WEATHER...Despite RH falling to around or just below 35% in
inland most north Florida on Friday and Saturday, the other red flag
criteria will not come close to being met. The airmass will begin to
moisten up on Sunday. Therefore no headlines are expected into at
least the upcoming mid week period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   58  86  56  86  56 /  30  30  10  20  10
Panama City   60  82  61  81  60 /  10  20   0  10   0
Dothan        58  87  59  87  59 /  40  40  30  20  10
Albany        59  87  58  88  57 /  40  40  20  30  20
Valdosta      58  86  58  86  58 /  30  20  20  30  20
Cross City    57  87  56  85  55 /  20  10  10  10  10
Apalachicola  59  79  59  78  59 /  10  10   0  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Short Term/Marine...Wool
Long Term...Lamers
Rest of Discussion...Block
Hazardous weather outlook, Mar 15, 3:19 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 AM EDT THU MAR 15 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-160900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
419 AM EDT THU MAR 15 2012 /319 AM CDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BE STRONG WITH MARGINALLY SEVERE
HAIL AND GUSTY WINDS BEING THE PRIMARY RISKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE THIS AFTERNOON IF
CONDITIONS WARRANT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Mar 15, 4:11 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 PM EDT THU MAR 15 2012

FLZ014-026-152145-
INLAND GULF FL-LIBERTY FL-
411 PM CDT THU MAR 15 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN GULF
AND SOUTHWESTERN LIBERTY COUNTIES IN THE PANHANDLE OF FLORIDA...

* UNTIL 445 PM CDT/545 PM EDT/

AT 407 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 20 MILES NORTHEAST OF MEXICO BEACH...OR NEAR CHIPOLA
CUTOFF...MOVING SOUTHWEST AT 10 MPH.

THIS STORM IS EXPECTED TO BE NEAR WEWAHITCHKA BY 420 PM CDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2999 8524 3016 8532 3020 8509 3006 8504
TIME...MOT...LOC 2110Z 062DEG 10KT 3012 8516

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:13 PM CDTSpecial Weather StatementTAELeon32 min
Mar 14, 7:27 PM CDTSevere Thunderstorm WarningTAELeon33 min
Mar 14, 7:54 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon36 min
Mar 14, 8:28 PM CDTSpecial Weather StatementTAELeon32 min
Mar 14, 8:58 PM CDTAreal Flood AdvisoryTAELeon62 min
Mar 14, 9:04 PM CDTSpecial Weather StatementTAELeon26 min
Mar 15, 4:11 PM CDTSpecial Weather StatementTAEGulf34 min
Mar 15, 4:59 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf31 min
Mar 15, 5:54 PM CDTSpecial Weather StatementTAEBay51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.